Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 32, NWS Glasgow, MT

October 1, 20129 counties in Montana

NWS Glasgow, MT issued this red flag warning at Oct 1, 2012, 2:40 PM MDT for 9 counties in Montana. It took effect at Oct 2, 2012, 12:00 PM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2012, 2:40 PM MDT (20:40 UTC)
In effect from
Oct 2, 2012, 12:00 PM MDT
Expired
Oct 2, 2012, 2:15 PM MDT
In force
2 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WWUS85 KGGW 012040
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
240 PM MDT MON OCT 1 2012

...STRONG WINDS EXPECTED ON TUESDAY WITH LOW RELATIVE HUMIDITIES...

MTZ136-137-021200-
/O.NEW.KGGW.FW.W.0032.121002T1800Z-121003T0600Z/
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
240 PM MDT MON OCT 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 136 AND 137.

* WINDS...BY NOON...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT BY LATE AFTERNOON. 

* IMPACTS...ANY FIRES THAT ARE BURNING WHEN THE COLD FRONT MOVES
  THROUGH WILL HAVE THE POTENTIAL TO SPREAD QUICKLY TO THE
  EAST/SOUTHEAST. THE RELATIVE HUMIDITY WILL ALSO ALLOW FOR SOME
  ACTIVE FIRE GROWTH BUT THE STRONG WINDS ARE THE PRIMARY CONCERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
598 
WWUS85 KGGW 020925
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT TUE OCT 2 2012

...STRONG WINDS EXPECTED ON TUESDAY WITH LOW RELATIVE
HUMIDITY...

MTZ122-135-022200-
/O.EXA.KGGW.FW.W.0032.121002T1800Z-121003T0600Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
325 AM MDT TUE OCT 2 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 122 AND 135...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ...WHICH 
IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT.

* AFFECTED AREA...FIRE WEATHER ZONES 122 AND 135.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...NOON TODAY THROUGH MIDNIGHT TONIGHT

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* TEMPERATURES...IN THE LOWER 60S.

* IMPACTS...ANY FIRES THAT ARE BURNING WHEN THE COLD FRONT MIXES
  DOWN LATE THIS MORNING WILL HAVE THE POTENTIAL TO SPREAD
  QUICKLY TO THE EAST/SOUTHEAST. THE RELATIVE HUMIDITY WILL ALSO
  ALLOW FOR SOME ACTIVE FIRE GROWTH BUT THE STRONG WINDS ARE THE
  PRIMARY CONCERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ136-137-022200-
/O.CON.KGGW.FW.W.0032.121002T1800Z-121003T0600Z/
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
325 AM MDT TUE OCT 2 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 136 AND 137.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT ARE BURNING WHEN THE COLD FRONT MIXES
  DOWN LATE THIS MORNING WILL HAVE THE POTENTIAL TO SPREAD
  QUICKLY TO THE EAST/SOUTHEAST. THE RELATIVE HUMIDITY WILL ALSO
  ALLOW FOR SOME ACTIVE FIRE GROWTH BUT THE STRONG WINDS ARE THE
  PRIMARY CONCERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
521 
WWUS85 KGGW 022015
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT TUE OCT 2 2012


MTZ122-135>137-022115-
/O.CAN.KGGW.FW.W.0032.000000T0000Z-121003T0600Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
215 PM MDT TUE OCT 2 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 122...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITY WILL CONTINUE TO HANG IN THE 30 TO 40 PERCENT 
RANGE...ALONG WITH NORTHWEST WINDS OF 10 TO 25 MPH THROUGH THE
AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER
EXPECTED...THEREFORE THE RED FLAG WARNING HAS BEEN CANCELED. 

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Oct 1, 2:05 PM MDT, 35 minutes earlier.

Area forecast discussion, Oct 1, 2:05 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
205 PM MDT MON OCT 1 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
BIGGEST FORECAST CONCERN IS THAT THE MODELS ARE REALLY NOT SHOWING
MUCH PRECIPITATION FOR OUR AREA. THEY KEEP EVERYTHING TO THE NORTH
UNTIL AFTER 03Z WED AND THEN SWING THE MOISTURE AROUND TO THE NC
PART OF THE STATE AND HINT AT SOME ISENTROPIC LIFT BRINGING SOME
PRECIP IN THE SOUTHERN PART OF THE STATE INTO THE DAKOTAS. THE
MODELS REALLY AREN'T SHOWING ANY PRECIP UNTIL AFTER MIDNIGHT ON
TUE NIGHT/WED AM INTO WEDNESDAY NIGHT AND THE EXTENDED FORECAST.
THE GFS BUFKIT SOUNDINGS HAVE MORE MOISTURE THAN THE NAM DOES
(NAM HAS NONE IN MANY AREAS).

THE WINDS WILL INCREASE AFTER 15Z TUESDAY BUT WHILE THE NAM AND
EUROPEAN KEEP IT MORE WESTERLY THE SREF AND GFS HAVE IT IN A MORE
NORTHERLY DIRECTION. EITHER WAY...THE WINDS WILL BE STRONG WITH
20-30 GUSTING TO 40 MPH A GOOD BET. A LAKE WIND ADVISORY WILL BE
NEEDED TUESDAY INTO WEDNESDAY.

TEMPERATURES ARE OF CONCERN TOO AS THEY ALWAYS ARE IN THE MODELS
WHEN WE HAVE A MAJOR CHANGE OF THIS MAGNITUDE. SURPRISINGLY THE
MODELS ARE ALL WITHIN A FEW DEGREES OF EACH OTHER FOR THE MOST
PART BUT THEY MAY NOT BE COLD ENOUGH. HAVE KEPT THE COLDER THAN
MODEL TEMPS IN THE FORECAST FOR WEDNESDAY HIGHS. CLOUDINESS SHOULD
HELP KEEP TEMPERATURES FROM FALLING MUCH LOWER THAN FORECAST AS
HAPPENED LAST NIGHT WITH THE CLEAR SKIES AND STABLE AIRMASS OVER
THE TOP OF THE AREA.  FRANSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A COOL NORTHWEST FLOW ALOFT WILL DOMINATE THROUGHOUT THE
EXTENDED. A SECONDARY TROUGH LOOKS TO DROP IN ON THURSDAY AND
SHOULD BRING ANOTHER SHOT OF PRECIPITATION TO SOUTHERN
MONTANA...WITH ONLY MINOR IMPACTS TO THE SOUTHERN ZONES. BEHIND
THIS FEATURE A SLIGHT WARMING TREND SHOULD START FOR NEXT WEEKEND
AS THE UPPER RIDGE SLOWLY BUILDS BACK FROM THE WEST. MODEL
AGREEMENT REMAINS MARGINAL AT BEST REGARDING ANY EMBEDDED
DISTURBANCES FOR THE LATTER PORTIONS OF THE EXTENDED...THUS KEPT
THE GOING MAINLY DRY FORECAST LARGELY UNTOUCHED. GILCHRIST
PREVIOUS LONG TERM DISCUSSION...THE EXTENDED BEGINS IN
THE WAKE OF A MAJOR COLD FRONT MOVING THROUGH NORTHEAST MONTANA.
THE COOL POST FRONTAL ENVIRONMENT EARLY THURSDAY MORNING WILL
BRINGING A CHANCE OF RAIN AND SNOW MIX ACROSS MOST OF THE REGION.

COLD NORTH TO NORTHWEST FLOW WILL REMAIN OVER NORTHEAST MONTANA
THROUGH THE PERIOD KEEPING TEMPERATURES BELOW NORMAL FOR THE
ENTIRE EXTENDED FORECAST.

THURSDAY ANOTHER SHORTWAVE WILL MOVE THROUGH WITH ANOTHER CHANCE
FOR MIXED PRECIPITATION...OTHERWISE ONLY GLANCING BLOWS OF
PRECIPITATION WILL AFFECT THE FAR SOUTHWEST AND ALONG THE
INTERNATIONAL BORDER. OTHERWISE WE WILL TREND FAIRLY DRY THROUGH
THIS COOL SNAP.

THE MODELS ARE IN FAIR AGREEMENT UP TO DAY SIX FOR A FAIRLY HIGH
CONFIDENCE FORECAST. AFTER DAY SIX THE EC AND GFS HAVE DIFFERING
OPTIONS FOR DAY 7 AND 8. THEY BOTH AGREE ON KEEPING COOLER AIR IN
PLACE OVER NORTHEAST MONTANA. THE GFS IS COOLER THAN THE EC...AND
STRONGER WITH ITS FEATURES ACROSS THE NORTHERN PLAINS AND CANADIAN
PRAIRIES. FOR NOW WILL TREND WITH THE STATUS QUO OF DRY AND COOL
AND WAIT FOR BETTER MODEL AGREEMENT BEFORE TRENDING ONE WAY OR THE
OTHER.              PROTON

&&

.AVIATION...
VFR UNDER MOSTLY CLEAR SKIES TONIGHT. SOUTHERLY WINDS WILL GO MORE
SOUTHEASTERLY AT 5-15 KTS THIS EVENING...BEFORE GOING
NORTHWESTERLY LATE TONIGHT. WINDS WILL INCREASE AROUND MID MORNING
TUESDAY AND SHOULD PEAK OUT AT 20 TO 30 KTS BY TUESDAY AFTERNOON.
SOME MID LEVEL CLOUD COVER WILL ALSO DEVELOP TUESDAY AFTERNOON. GILCHRIST
KSDY CONTINUES TO HAVE INTERMITTENT ISSUES WITH ITS VISIBILITY
SENSOR IN CLEAR WEATHER. THIS IS DUE TO THE DRY DUSTY CONDITIONS
WITH CONSTRUCTION VEHICLES DRIVING BY THE AWOS... MAKING OBSERVED
VISIBILITY UNRELIABLE AT TIMES. THIS ISSUE SHOULD CLEAR UP WITH
THE NEXT GOOD RAIN OR WHEN TAXIWAY CONSTRUCTION IS FINISHED.
THEREFORE NO TAF AMD WILL BE MADE TO THE KSDY VIS DURING THE CLEAR
WX.

&&

.FIRE WEATHER...
A STRONG COLD FRONT WILL BRING DANGEROUS WINDS TO ANY FIRES THAT
ARE OCCURRING IN NORTHEAST MONTANA ON TUESDAY. THE RELATIVE
HUMIDITY WILL BE IN THE 20S FOR THE NORTHERN AND EASTERN ZONES BUT
THE CMR AND PETROLEUM/GARFIELD COUNTY WILL SEE READINGS DROP INTO
THE TEENS. THE RH'S WILL INCREASE ON TUESDAY NIGHT INTO WEDNESDAY
AS MORE MOISTURES MOVES INTO THE AREA BUT WE DO NOT EXPECT A SEASON
ENDING RAINFALL EVENT BY ANY MEANS. THE WINDS WILL CONTINUE INTO
WEDNESDAY BUT TEMPERATURES WILL BE 20 DEGREES COLDER AND THE
HUMIDITY WILL BE MUCH HIGHER. WILL ISSUE A RED FLAG WARNING FOR
THE TWO ZONES MENTIONED ABOVE FOR TUESDAY AFTERNOON AND EVENING.
THIS DOESN'T MEAN THE OTHER AREAS WON'T HAVE COMPLICATIONS IS A
FIRE STARTS DUE TO THE WIND BUT THE RH SHOULD BE A LITTLE BIT
HIGHER AND HAVE LESS IMPACT ON ANY FIRES THAT MAY OCCUR. FRANSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 9 AM TUESDAY TO 9 PM MDT WEDNESDAY FOR
FORT PECK LAKE.

RED FLAG WARNING FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT
FOR MTZ136-137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Oct 1, 3:17 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
317 AM MDT MON OCT 1 2012

MTZ016>027-059>062-021000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
317 AM MDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MID-WEEK STORM SYSTEM WILL QUICKLY INTRODUCE AUTUMN-LIKE WEATHER
CONDITIONS TO NORTHEAST MONTANA WITH MUCH COLDER TEMPERATURES AND
STRONG WINDS FROM THE WEST ON TUESDAY...TURNING MORE FROM THE
NORTHWEST BY TUESDAY NIGHT. A LAKE WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:44 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley54 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.